Alert archive / Kentucky / Severe Thunderstorm Warnings in 1998

Severe Thunderstorm Warning 113, NWS Paducah, KY

May 21, 1998Hopkins County, Kentucky

NWS Paducah, KY issued this severe thunderstorm warning at May 21, 1998, 4:53 PM CDT for Hopkins County, Kentucky. It was in force for 37 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 21, 1998, 4:53 PM CDT (21:53 UTC)
Expired
May 21, 1998, 5:30 PM CDT
In force
37 min
Issued by
NWS Paducah, KY
Area
Whole counties

County Hopkins County, KY

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 21, 4:00 PM CDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 9.9 hours before the alert went out and 156 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 1998-05-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1382 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 1998-05-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 139 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1382 J/kg
Mixed-layer CIN
-95 J/kg
Mixed-layer LCL
1095 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
139 m²/s²
0-3 km storm-relative helicity
162 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KPAH 212153 RRA
SVRPAH
KYC107-212230-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE PADUCAH KY
453 PM CDT THU MAY 21 1998

THE NATIONAL WEATHER SERVICE IN PADUCAH HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  HOPKINS COUNTY IN WESTERN KENTUCKY

* UNTIL 530 PM CDT

* AT 410 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS FROM DIXON TO PROVIDENCE TO
  FARMERSVILLE...MOVING SOUTHEAST AT 35 MPH.

* THE LINE OF SEVERE THUNDERSTORMS WILL BE NEAR...
  MADISONVILLE BY 510 PM

THE PRIMARY THREAT POSED BY THIS LINE OF THUNDERSTORMS IS DAMAGING
WIND. QUICKLY SEEK SAFETY IN A STURDY BUILDING AND STAY AWAY FROM
WINDOWS. DvO NOT REMAIN OUTDOORS. HIGH-PROFILE VEHICLES ARE
ESPECIALLY SUSCEPTIBLE TO STRONG WINDS AND MAY BE BLOWN OFF THE
ROAD.

KEYSOR

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at May 21, 1:15 PM CDT, 3 hours 38 minutes earlier.

Area forecast discussion, May 21, 1:15 PM CDT, 3 hours 38 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
115 PM CDT THU MAY 21 1998

PROBLEM/IRRITANT OF THE DAY IS PLACEMENT OF THUNDERSTORMS THROUGH
EVENING HOURS AND RESULATANT EFFECT ON EVERYTHING ELSE.

CURRENT COMPLEX MOVING PAST KSTL HEADING SOUTHEAST AROUND 40 MPH AND
BUILDING SOUTHWARD. BASED ON ADAP LIFTED INDICIES AND AMOUNT OF
INSOLATION SOUTH OF FRONT...THIS COMPLEX SHOULD BUILD INTO SOUTH
CENTRAL MISSOURI.  IR SAT LOOP SEEMS TO INDICATE THIS MAY BE
OCCURRING.  STORMS SHOULD BE IMPACTING S IL/SEMO AFTER 3 PM AND
SHOULD REACH TO NEAR KPAH BY 430-530 PM. BASE DON AMOUNT OF
INSTABILITY AND TIMING OF SYSTEM STORMS COULD TAKE AWHILE TO
DECREASE ACROSS W KY. COULD END FAIRLY EARLY ACROSS S IL AND SEMO.
WILL SUGGEST LIKELY OR BETTER POPS BASED ON LAST MINUTE RADAR
CHECKS PRIOR TO PRESS TIME.

SOME DIFFERENCES IN GUIDANCE TEMPS THRU PERIOD WITH FWC THE WARM SET
AS USUAL.  WILL SUGGEST A BLEND.

SDB

In the hours before

Local storm report, May 21, 4:18 PM CDT, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
418 PM CDT THU MAY 21 1998

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0412 PM    BOAZ                      IL   WIND DAMAGE
05/21/98   MASSAC                         POWER LINES DOWN

0415 PM    COLDWATER                 MO   1.75 INCH HAIL
05/21/98   WAYNE
Local storm report, May 21, 4:18 PM CDT, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
418 PM CDT THU MAY 21 1998

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0412 PM    BOAZ                      IL   WIND DAMAGE
05/21/98   MASSAC                         POWER LINES DOWN

0415 PM    COLDWATER                 MO   1.75 INCH HAIL
05/21/98   WAYNE
Local storm report, May 21, 4:33 PM CDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
433 PM CDT THU MAY 21 1998

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0429 PM    SALEM                     KY   WIND DAMAGE
05/21/98   LIVINGSTON                     TREES DOWN

0430 PM    HENSHAW                   KY   WIND DAMAGE
05/21/98   UNION                          1 TREE DOWN

0431 PM    LUSK                      MO   .5 INCH HAIL
05/21/98   SCOTT
Local storm report, May 21, 4:37 PM CDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
437 PM CDT THU MAY 21 1998

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0436 PM    PADUCAH                   KY   WIND DAMAGE
05/21/98   MCCRACKEN                      TREES DOWN
Local storm report, May 21, 4:38 PM CDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
438 PM CDT THU MAY 21 1998

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0430 PM    WEST PADUCAH              KY   52 MPH TSTM GUST
05/21/98   MCCRACKEN                      MEASURED BY NWS EMPLOYEE
Local storm report, May 21, 4:43 PM CDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
443 PM CDT THU MAY 21 1998

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0442 PM    LUSK                      MO   1 INCH HAIL
05/21/98   SCOTT

The office that day

Everything else NWS Paducah, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 21, 4:17 PM CDTSevere Thunderstorm WarningPAHBallard, McCracken48 min
May 21, 4:17 PM CDTSevere Thunderstorm WarningPAHLivingston48 min
May 21, 4:24 PM CDTSevere Thunderstorm WarningPAHGraves, Marshall36 min
May 21, 4:24 PM CDTSevere Thunderstorm WarningPAHCarlisle36 min
May 21, 4:37 PM CDTSevere Thunderstorm WarningPAHCaldwell, Crittenden, Lyon, Webster33 min
May 21, 4:37 PM CDTSevere Thunderstorm WarningPAHUnion33 min
May 21, 5:09 PM CDTSevere Thunderstorm WarningPAHChristian, Muhlenberg, Trigg51 min
May 21, 5:15 PM CDTSevere Thunderstorm WarningPAHFulton, Hickman45 min
May 21, 5:15 PM CDTSevere Thunderstorm WarningPAHCalloway, Graves45 min
May 21, 5:48 PM CDTSevere Thunderstorm WarningPAHTodd27 min

Nearby

Severe Thunderstorm Warnings in Kentucky, 1998Every severe thunderstorm warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.